Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Albuquerque, NM

June 5, 2017Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 5, 2017, 2:53 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 2:53 PM MDT (20:53 UTC)
Expired
Jun 5, 2017, 3:26 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 181 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS55 KABQ 052053
SVRABQ
NMC033-047-052200-
/O.NEW.KABQ.SV.W.0138.170605T2053Z-170605T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
253 PM MDT MON JUN 5 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central San Miguel County in northeastern New Mexico...
  South central Mora County in northeastern New Mexico...

* Until 400 PM MDT.

* At 252 PM MDT, a severe thunderstorm was located near Valmora, or
  15 miles southwest of Wagon Mound, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Copious amounts
           of hail is expected to pile up on I-25 near Valmora with
           this storm.

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Watrous, Valmora and Shoemaker. 

This includes Interstate 25 between Mile Markers 358 and 379.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3595 10508 3594 10482 3568 10476 3567 10509
TIME...MOT...LOC 2052Z 341DEG 7KT 3587 10493 

HAIL...1.00IN
WIND...60MPH
 
$$

44
2 follow-up statements
029 
WWUS55 KABQ 052110
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
310 PM MDT MON JUN 5 2017

NMC033-047-052200-
/O.CON.KABQ.SV.W.0138.000000T0000Z-170605T2200Z/
San Miguel-Mora-
310 PM MDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES...

At 309 PM MDT, a severe thunderstorm was located over Valmora, or 16
miles southwest of Wagon Mound, moving south at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail. A few inches of pea 
         to nickel size hail is expected on I-25 just north of 
         Valmora from this storm.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Watrous, Valmora and Shoemaker. 

This includes Interstate 25 between Mile Markers 358 and 379.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 10508 3594 10482 3568 10476 3567 10509
TIME...MOT...LOC 2109Z 341DEG 7KT 3584 10492 

HAIL...0.88IN
WIND...60MPH
 
$$

44
058 
WWUS55 KABQ 052126
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
326 PM MDT MON JUN 5 2017

NMC033-047-052134-
/O.CAN.KABQ.SV.W.0138.000000T0000Z-170605T2200Z/
San Miguel-Mora-
326 PM MDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However, the storm 
probably produced a few inches of hail on I-25 near and just north 
of Valmora. Motorists should exercise caution, because this much 
hail can take an hour or two to melt off the road.

LAT...LON 3595 10508 3594 10482 3568 10476 3567 10509
TIME...MOT...LOC 2118Z 341DEG 7KT 3581 10491 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:53 AM MDT, 3 hours earlier.

Area forecast discussion, Jun 5, 11:53 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Mon Jun 5 2017

.AVIATION...
18Z TAF CYCLE
Moist southeast low level flow over eastern NM moving westward
beneath an upper ridge over western NM will set the stage for an
active afternoon and evening east of the Rio Grande Valley. SHRA/
TSRA developing over the central high terrain at 18Z will move S/SE
near 15kt and merge into clusters over eastern NM thru 00Z. Any
direct hits will produce strong outflow winds, brief MVFR vsbys
with brief heavy rain, and perhaps some hail. These storms will
force gap winds into the Rio Grande Valley aft 02Z, which may
become strong for a couple hours, especially at KABQ. Even a few
SHRA may develop along this boundary as it surges through the
valley. Precip will taper off to a mid level cloud deck overnight.
Another active day is on tap Tuesday.

Guyer

&&

.PREV DISCUSSION...302 AM MDT Mon Jun 5 2017...
.SYNOPSIS...
A ridge of high pressure will expand over western New Mexico today
allowing the warming trend to continue, with temperatures generally
above normal. Chances for storms this afternoon and evening will
favor locales along and east of the central mountain chain. Gulf
moisture will increase over eastern New Mexico tonight into Tuesday,
setting the stage for a more robust round of storms going into
Tuesday evening. Some storms will be strong to severe across the
Eastern Plains late Tuesday. Western New Mexico will remain warm and
mostly dry Tuesday, with above normal temperatures once again. Storms
will gradually decrease and drop out of the forecast by the end of
the work-week, with dry, warm and windy conditions expanding east
across the state going into the weekend.

&&

.DISCUSSION...
The upper low over west central Texas will continue to pull away from
New Mexico today while the upper level ridge expands over the state,
allow the warming trend to continue. Mostly above normal temperatures
are forecast today, with highs in the low to mid 90s across the
Albuquerque Metro. Storms will generally be confined to areas
along/east of the Central Mountain Chain later today, focusing across
the Northeast Highlands/Plains where a few strong storms are
anticipated. The combination of a heat low under the expanding ridge
and outflow from storms to the east this evening will create the
potential for moderate east canyon/gap winds into the Rio Grande
Valley overnight.

Tuesday is shaping-up to be a more active thunderstorm day, with the
potential for severe storms east of the Central Mountain Chain. Gulf
moisture will trend up tonight into Tuesday across the Eastern
Plains, with dewpoints rising into the mid 50s. When combined with
daytime heating, this will create moderate surface-based instability
with sbCAPE of 2000-3000 J/Kg and LIs of -6 to -8. In addition,
0-6km Bulk Shear values will increase to between 35-40kts across
portions of eastern New Mexico, which will be more than sufficient
for rotating storms. Another, perhaps stronger, east canyon/gap
wind is likely Tuesday night with greater potential for a rain-
cooled airmass across the east further increasing the pressure
gradient. Look for more of the same Wednesday, but with the more
impressive instability centered further south near the South
Central Mountains and southwest Chaves County.

Rain chances will trend down quickly going into the end of the work-
week as the ridge crashes overhead and is replaced with increasing
dry westerlies. Decent agreement between the 00z GFS and ECMWF on the
weekend being warm, dry and windy with a deepening lee side trough as
a potent upper low moves across across the Northern Rockies.

11

&&

.FIRE WEATHER...
The center of an upper level ridge of high pressure is currently
located over the NM/AZ line. Meanwhile, light east and southeast
winds continue to transport Gulf moisture into the eastern half or
so of the state this morning. An uptick in thunderstorm coverage is
forecast for this afternoon and evening from the Sangre de Cristo
mountains south to the central highlands and south-central
mountains. Showers and storms will move to the southeast at around
20 mph. Dry air across western and central NM will keep shower and
thunderstorm chances low to non-existent. The rain cooled air from
the showers and storms across eastern NM will send a boundary
westward into the RGV this evening and overnight. The increased low
level moisture behind this feature will lead to isolated showers and
storms from the continental divide east to the RGV Tuesday afternoon
and scattered coverage from the central mtn chain east. Numerous
strong to perhaps severe storms are forecast for the eastern plains
Tuesday evening. Gulf moisture sloshes westward once again Tuesday
night, setting the stage for another active day Wednesday, mainly
from the central mountain chain east.

GFS wants to scour the low level moisture Thursday and especially
Friday but the ECMWF hangs on to enough moisture for at least
isolated activity over the southwest mountains and eastern plains
both days. Eventually the southwest flow aloft ahead of the
unseasonably deep upper level trough over the PACNW wins out and
pushes the Gulf moisture east of NM during the weekend. Southwest
winds will be on the increase during the weekend with local critical
fire weather conditons possible each afternoon Saturday and Sunday.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 5, 4:32 AM MDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Mon Jun 5 2017

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong storms are likely this afternoon and evening between the
Central Mountain Chain and the Texas border, especially across the
Northeast Highlands/Plains where hail to the size of nickels and
winds gusts to near 55 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are possible Tuesday afternoon and evening east of the
Central Mountain Chain, where the main threats will be hail of one
inch in diameter or greater and strong wind gusts of 58 mph or
greater. The main threat area will be along and east of a Raton to
Clines Corners to Ruidoso line.

More strong to potentially severe storms are possible Wednesday
afternoon and evening, mainly south of Interstate 40 and east of
Interstate 25.

.SPOTTER INFORMATION STATEMENT...

Contact local law enforcement or the National Weather Service to
report hail size, wind speeds and any damage that may be related to
severe storms.

11

In the hours before

Special weather statement, Jun 5, 12:43 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT MON JUN 5 2017

NMZ511-518-051915-
Santa Fe Metro Area-Jemez Mountains-
1243 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL COUNTY
UNTIL 115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm
over the southern part of the Las Conchas burn scar, which is 9
miles northwest of Cochiti Lake, or 15 miles southwest of Los Alamos.
This storm was drifting very slowly southeastward.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm, creating high
flows in small streams and arroyos below southern portions of the
burn scar.

Locations impacted include...
Cochiti Lake.

&&

LAT...LON 3574 10661 3582 10642 3567 10626 3555 10656
TIME...MOT...LOC 1841Z 334DEG 3KT 3572 10648

44
Special weather statement, Jun 5, 2:06 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT MON JUN 5 2017

NMZ515-528-052030-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
206 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA COUNTY UNTIL
230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mora, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Mora, La Cueva, Cleveland, South Carmen, El Turquillo, Golondrinas,
Luceros, Rainsville, Manuelitas and Ledoux.

&&

LAT...LON 3600 10541 3612 10524 3597 10502 3580 10528
TIME...MOT...LOC 2006Z 321DEG 7KT 3601 10527

44
Special weather statement, Jun 5, 2:30 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT MON JUN 5 2017

NMZ515-528-529-052100-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
230 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Cueva, or near Mora, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Mora, La Cueva, Ledoux, Sapello, Cleveland, Tierra Monte, Morphy Lake
State Park, South Carmen, Manuelitas and Luceros.

&&

LAT...LON 3601 10539 3602 10517 3577 10510 3576 10543
TIME...MOT...LOC 2030Z 357DEG 9KT 3594 10528

44
Special weather statement, Jun 5, 2:41 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT MON JUN 5 2017

NMZ515-528-529-052115-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
241 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES UNTIL 315 PM MDT...

At 240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Cueva to near Valmora. Movement was
south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Watrous, Valmora, Golondrinas and Shoemaker.

This includes Interstate 25 between Mile Markers 358 and 377.

&&

LAT...LON 3571 10523 3569 10475 3593 10484 3594 10521
TIME...MOT...LOC 2040Z 355DEG 11KT 3592 10516 3590 10490

44
Special weather statement, Jun 5, 2:47 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT MON JUN 5 2017

NMZ527-528-052115-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
247 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or near Raton, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton.

This includes Interstate 25 between Mile Markers 443 and 460.

&&

LAT...LON 3676 10437 3676 10470 3699 10465 3700 10462
      3699 10443
TIME...MOT...LOC 2046Z 359DEG 7KT 3693 10454

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:15 PM MDTSpecial Weather StatementABQChaves30 min
Jun 5, 12:43 PM MDTSpecial Weather StatementABQLos Alamos32 min
Jun 5, 2:06 PM MDTSpecial Weather StatementABQMora24 min
Jun 5, 2:30 PM MDTSpecial Weather StatementABQMora30 min
Jun 5, 2:41 PM MDTSpecial Weather StatementABQMora34 min
Jun 5, 2:47 PM MDTSpecial Weather StatementABQColfax28 min
Jun 5, 3:02 PM MDTSpecial Weather StatementABQMora28 min
Jun 5, 3:19 PM MDTSpecial Weather StatementABQColfax26 min
Jun 5, 3:34 PM MDTSpecial Weather StatementABQMora26 min
Jun 5, 3:38 PM MDTSpecial Weather StatementABQColfax37 min
Jun 5, 3:48 PM MDTSpecial Weather StatementABQLincoln27 min
Jun 5, 3:59 PM MDTSpecial Weather StatementABQColfax31 min
Jun 5, 4:06 PM MDTSevere Thunderstorm WarningABQColfax39 min
Jun 5, 4:33 PM MDTSpecial Weather StatementABQUnion27 min
Jun 5, 4:49 PM MDTSpecial Weather StatementABQTorrance26 min
Jun 5, 4:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance43 min
Jun 5, 5:15 PM MDTSpecial Weather StatementABQ30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.